Coronavirus Covid-19 Information

Information for Patients with Confirmed Penicillin Allergy

  • Antibiotics are medicines used to treat infections caused by bacteria and are one of the most common groups of drugs to which allergies are reported.

    Allergic reactions can occur with any antibiotic but are most commonly reported with penicillins. The reactions can vary from mild to severe. You can become allergic to an antibiotic at any time, even if you have taken it without problems in the past.

  • Penicillin belongs to a family of drugs called beta-lactam antibiotics. Several varieties of penicillin exist and each is used to target different infections in various parts of the body.

    here are many different types of penicillins available. Listed below are the names of the penicillins including alternative names or brand names in brackets.

    • Phenoxymethylpenicillin (Penicillin v)
    • Amoxicillin (Amoxil®)
    • Ampicillin (Penbritin®)
    • Flucloxacillin (Floxapen®)

    Some penicillins are combined with other antibiotics to make combination products such as:

    • Co-amoxiclav (Amoxicillin plus Clavulanic acid; Augmentin®)
    • Co-fluampicil (Flucloxacillin plus Ampicillin; Magnapen®)

    Other penicillins are only available as injections and are usually given in hospital. These include:

    • Benzylpenicillin (Crystapen®)
    • Temocillin (Negaban®)
    • Piperacillin plus Tazobactam (Tazocin®)
    • Ticarcillin plus Clavulanic acid (Timentin®)

    Always tell your doctor, nurse or pharmacist if you have an allergic reaction to an antibiotic and remind them of your allergy before your receive any antibiotics.

    Serious medication errors have occurred where doctors have prescribed these medicines, often by brand name, for patients with a penicillin allergy without recognising that they contain penicillin.

    Some, but not all, people allergic to penicillin may also be allergic to cephalosporins, a class of antibiotics closely related to penicillin. Some doctors might want to check with specialists before prescribing this type of medication – this is absolutely required if you have had a very severe reaction.

     

  • The best way to avoid an allergic reaction to penicillin is to avoid penicillin altogether. If you are allergic to penicillin it does not mean you are necessarily allergic to all antibiotics.

    Your doctor may be able to give you an antibiotic that is distantly related to penicillin without causing any problems. A number of antibiotics completely unrelated to penicillin are also available.

    There are various products available on the market that can be used to alert others that you are allergic to penicillin e.g. medical alert bracelet: If you have had a severe reaction (for example anaphylaxis) you may wish to get an alert bracelet.

    Ask your pharmacist for more information. Always remember to remind your doctor or healthcare professional about your penicillin allergy when they are prescribing you antibiotics.